Wyoming, 2023

Damaging Wind in Wyoming, May 27, 2023

May 27, 2023 · NWS UNR · 1 event in 1 county or zone

A supercell thunderstorm developed over southern Campbell County and tracked southeast into Weston County before weakening. The storm produced wind gusts around 60 mph north of Wright.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over southern Campbell County and tracked southeast into Weston County before weakening. The storm produced wind gusts around 60 mph north of Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 11:58 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, May 27, 11:58 AM MST, 3 hours 14 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1258 PM MDT Sat May 27 2023

.DISCUSSION...(This Evening Through Saturday)
Issued at 1236 PM MDT Sat May 27 2023

Water vapor shows large western CONUS trof with broad southwest
flow aloft through the Northern Plains. Next ejecting shortwave is
tracking northeast across the Central Rockies. At the surface,
trof extends from far western ND through northeast WY with another
boundary across the northern Black Hills, quite similar to
yesterday. Temps early this afternoon mostly in the 70s.

MLCAPE currently in the 1000-1500J/kg range but still enough CIN
for limited surface based development outside of the Northern
Black Hills. Cap will quickly erode by mid afternoon with MLCAPE
rising into the 1500-2000J/kg range from northeast WY into far
western SD. Effective bulk shear is a little better than
yesterday, in the 25-35kt range. Convection will continue to
bubble in the Northern Black Hills this afternoon, with more
organized convection expected to develop northward into northeast
WY by mid afternoon and spread into far western SD by very late
afternoon or early evening. Some discreet supercells possible
early on given more robust shear, but activity should become more
clustered by late afternoon before transitioning to more linear
activity by early evening as it tracks into far western SD. This
will likely not be too dissimilar to yesterday's development, but
given better shear we may see a few more severe storms develop.
Activity will track across western SD in the evening and gradually
dissipate at it shifts into central SD late.

Another round of storms will develop Sunday afternoon/evening,
although the better chance for strong to severe storms will shift
a bit further east into western SD with placement of surface trof
more across the western Dakotas.

Flow aloft should become a bit more zonal early next week as west
coast trof splits. While we'll remain unsettled, the severe threat
may not be quite as high. However, by mid week, flow should return
southwest as a stronger wave ejects from the Desert SW into the
Central Rockies and becomes blocked by a ridge over the Upper
Midwest. This should provide more active weather across our
region. Temps should remain slightly above average through much of
next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1107 AM MDT Sat May 27 2023

Breezy southerly winds will persist across the SD plains through
this evening. Another round of storms will develop over
northeastern WY and the Black Hills late this afternoon,
spreading onto the western SD plains as a line this evening.
Strong winds and hail will be possible near the storms, especially
earlier in the evening. Storms will weaken as they shift eastward
later in the evening. Brief MVFR/IFR conditions will be possible
near storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...15
Hazardous weather outlook, May 27, 3:24 AM MST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
424 AM MDT Sat May 27 2023

SDZ001-012-024>030-041-072-074-WYZ054>058-071-281030-
Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
424 AM MDT Sat May 27 2023

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and strong winds. Flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms continue through Friday. Strong to
severe storms will be possible again Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-031-042-073-281030-
Perkins-Northern Meade Co Plains-Pennington Co Plains-
Oglala Lakota-Southern Meade Co Plains-
424 AM MDT Sat May 27 2023

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms continue through Friday. Strong to
severe storms will be possible again Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-281030-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
424 AM MDT Sat May 27 2023 /524 AM CDT Sat May 27 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will move in from the west tonight, but severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms continue through Friday. Strong to
severe storms will be possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 27, 2:19 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
319 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             BEULAH                  44.54N 104.08W
05/27/2023  E0.88 INCH       CROOK              WY   TRAINED SPOTTER

            STATELINE STATION

&&

JJ
Local storm report, May 27, 2:34 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             12 W UPTON              44.11N 104.88W
05/27/2023  E0.88 INCH       WESTON             WY   TRAINED SPOTTER

&&

SJR
Local storm report, May 27, 2:39 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             7 WSW UPTON             44.06N 104.76W
05/27/2023  E1.25 INCH       WESTON             WY   PUBLIC

&&

SJR
Local storm report, May 27, 2:55 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             9 W DWTN SPEARFISH      44.50N 104.04W
05/27/2023  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

JJ
Local storm report, May 27, 3:02 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
402 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             8 WSW UPTON             44.08N 104.78W
05/27/2023  E1.75 INCH       WESTON             WY   TRAINED SPOTTER

&&

SJR
Local storm report, May 27, 3:10 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             6 W UPTON               44.10N 104.75W
05/27/2023  E1.00 INCH       WESTON             WY   PUBLIC

&&

SJR

The radar

The Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 27, 3:12 PM MST
Where
Campbell County, 12.68 mi NNE of Wright
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.930, -105.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092502.